Alert archive / Montana / Tornado Warnings in 2004

Tornado Warning 4, NWS Billings, MT

June 10, 2004Big Horn County, Montana

NWS Billings, MT issued this tornado warning at Jun 10, 2004, 4:11 PM MDT for Big Horn County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 4:11 PM MDT (22:11 UTC)
Expired
Jun 10, 2004, 4:45 PM MDT
In force
34 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Big Horn County, MT

The radar

The Billings radar (KBLX), 126 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WFUS55 KBYZ 102211
TORBYZ
MTC003-102245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA

* UNTIL 445 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHEAST OF LODGE GRASS...OR ABOUT 30 MILES NORTHWEST OF
  SHERIDAN...MOVING NORTH AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LODGE GRASS BY 435 PM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR
SOUTHERN BIG HORN COUNTY. 

LAT...LON 4509 10741 4508 10715 4534 10713 4534 10741

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 10, 2:20 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 10, 2:20 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT THU JUN 10 2004

.SHORT TERM...VALID FOR FRI AND SAT...

VERY ACTIVE WEATHER PATTERN ACROSS THE FORECAST AREA AS UPPER TROUGH OF
LOW PRESSURE CONTINUING TO PUSH SLOWLY EAST ACROSS THE NORTHERN PLAINS.

TONIGHT...AFTERNOON HEATING OVER THE SOUTHEAST ZONES HAS ALLOWED LOW
LEVELS TO BECOME VERY UNSTABLE WITH LAPS SHOWING CAPES OF 1500 J/KG AND
LIS AROUND -6 OVER POWDER RIVER AND CARTER COUNTIES. UPPER JET IS
CAUSING STRONG DIFFLUENCE OVER THIS AREA. THUNDERSTORMS ALREADY
FIRING ALONG DRY LINE OVER CENTRAL WYOMING. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THESE STORMS. STRONG DIRECTIONAL AND SPEED
SHEAR WILL EXIST OVER THE FAR SOUTHEAST ZONES GIVING SOME STORMS THE
POTENTIAL FOR ROTATION. SPC HAS ALREADY ISSUED A TORNADO WATCH FOR
POWDER RIVER AND CARTER COUNTIES THROUGH 8 PM THIS EVENING.

TROUGH OF LOW PRESSURE WILL ALLOW STRONG SHORT WAVE ENERGY TO ROTATE
THROUGH THE AREA OVERNIGHT. PACIFIC MOISTURE CONTINUING TO FEED INTO
THE TROUGH ALLOWING FOR THE POTENTIAL OF HEAVY RAIN WITH THUNDERSTORMS
OVERNIGHT. HAVE RAISED POPS TO CATEGORICAL WEST AND NORTH TONIGHT. UPPER
TROUGH CONTINUES SLIDING EAST TONIGHT WHICH WILL ALLOW GOOD WRAP AROUND
PRECIP OVER MUCH OF THE AREA. GFS INDICATING SE MAY GET DRY SLOTTED
LATE TONIGHT AND HAVE KEPT SCATTERED POPS THERE. COLD POCKET OF AIR
ASSOCIATED WITH UPPER LOW IS BRINGING AREAS OF SNOW ABOVE 7000 FEET TO
THE SOUTHWEST MOUNTAINS. EXPECT SNOW ACCUMULATIONS TO STAY BELOW WARNING
CRITERIA BUT UP TO 5 INCHES IS POSSIBLE.

FRIDAY AND FRIDAY NIGHT...TROUGH PUSHING EAST OF THE STATE WITH STRONG
NORTHWEST FLOW SETTING UP. WEAK DISTURBANCES MOVING THROUGH THIS FLOW
AND COULD BRING SOME ISOLATED SHOWERS. EXPECT STRONG DOWN SLOPE WINDS
ACROSS THE REGION WHICH WILL PREVENT ANY WIDE SPREAD PRECIP IN THE
WEST. CENTRAL AND EASTERN ZONES WILL CONTINUE TO HAVE A GOOD CHANCE OF
PRECIP WITH WRAP AROUND MOISTURE FROM LOW. THIS WILL BE DIMINISHING
THROUGH THE AFTERNOON AS TROUGH PUSHES EAST. GUSTY NORTHWEST WINDS
WILL CONTINUE OVER THE CWA THROUGH THIS PERIOD.

SATURDAY AND SATURDAY NIGHT... SHORT WAVE RIDGING TO BUILD OVER THE
REGION DRY WEATHER AND A RETURN TO SEASONAL TEMPERATURES. RICHMOND

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

EXTENDED MODELS SIMILAR TO ONE ANOTHER BEGINNING SUNDAY THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. WEAK SYSTEM EXITS THE REGION LATE
SATURDAY WITH RIDGING THEN DEVELOPING TO THE WEST AND PUSHING EAST
DURING THE DAY SUNDAY. TEMPS SLOWLY WARM THROUGH THE PERIOD WHILE
LINGERING MOISTURE ALOFT WILL KEEP SOME CLOUDS IN PLACE. OVERALL TREND
IS TO REMAIN DRY THROUGH THE EXTENDED PERIODS BUT SOME PRECIP MAY
DEVELOP OVER/ALONG THE MTNS AS A SOUTHERLY FLOW DEVELOPS TOWARD DAY 7.
LITTLE IF ANY CHANGES WILL BE MADE AT THIS TIME TO GRIDS AS PREVIOUS
SHIFT HAD THINGS COVERED/COORD WELL WITH SURROUNDING OFFICES...ALTHOUGH
MINOR CHANGES WILL BE MADE AS NEEDED TO COORD WITH OFFICES FOR AFTN
PACKAGE. SPRINGER

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 049/065 048/068 049/070 048/075 052/079 053/081 055/077
    86/W    20/B    00/B    00/B    00/B    00/B    00/B
LVM 047/061 039/065 045/068 041/072 045/076 046/072 050/074
    83/W    22/W    00/B    00/B    00/B    00/B    00/U
HDN 049/068 049/073 049/074 050/076 053/079 054/079 056/079
    75/W    20/B    00/B    00/B    00/B    00/B    00/U
MLS 052/065 049/068 050/069 051/075 054/077 057/078 056/078
    95/W    32/W    00/B    00/B    00/B    00/B    00/U
4BQ 049/069 048/071 049/074 049/074 049/079 052/078 055/082
    44/W    00/B    00/B    00/B    00/B    00/B    00/U
BHK 051/063 046/067 048/067 049/073 049/073 052/074 054/074
    95/W    32/W    00/B    00/B    00/B    00/B    00/U
SHR 044/066 043/067 045/070 044/074 047/079 048/081 054/076
    53/W    00/B    00/B    00/B    00/B    00/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH THIS AFTERNOON THROUGH THIS EVENING UNTIL 8 PM MDT
     FOR ZONES 36-37.

.WY...NONE.

&&
Hazardous weather outlook, Jun 10, 1:06 PM MDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
106 PM MDT THU JUN 10 2004

MTZ028>035-038>042-056>058-WYZ098-099-111858-
CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK-
SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD-STILLWATER-
SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...COLSTRIP...
COLUMBUS...FORSYTH...HARDIN...HARLOWTON...HYSHAM...LIVINGSTON...
MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN
106 PM MDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ036-037-111858-
CARTER-POWDER RIVER-
INCLUDING THE CITIES OF...BROADUS AND EKALAKA
106 PM MDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

A TORNADO WATCH HAS BEEN ISSUED UNTIL 8PM MDT FOR POWDER RIVER AND
CARTER COUNTIES. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THESE COUNTIES THIS AFTERNOON WITH THE POTENTIAL OF TORNADO
DEVELOPMENT THROUGH 8PM. HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS
ARE ALSO POSSIBLE OVER THE AREA PRIOR TO 8PM.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:30 PM MDTTornado WarningBYZBig Horn24 hr
Jun 10, 3:34 PM MDTTornado WarningBYZBig Horn26 min
Jun 10, 4:05 PM MDTSevere Thunderstorm WarningBYZBig Horn55 min
Jun 10, 4:40 PM MDTSevere Thunderstorm WarningBYZBig Horn65 min
Jun 10, 5:11 PM MDTTornado WarningBYZBig Horn49 min
Jun 10, 5:28 PM MDTSevere Thunderstorm WarningBYZCarbon62 min
Jun 10, 5:48 PM MDTSevere Thunderstorm WarningBYZRosebud87 min

Nearby

Tornado Warnings in Montana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.